Posted 3/20/2006 10:04 AM (GMT -6)
Hi Sarah, I am sorry to hear about your Mother. I replied to you yesterday, but my modem went to sleep and I lost the post :( I think Delta may have give you good advice.... BP don't always react to procedures, and/or medication like we think it should. The brain and body control BP, and I think it takes time for it to adjust to new conditions, but I'll bet your Mom's will :)
One thing for sure is she needs to get her BP down. You said she was taking "medicines". The only one you mentioned, Nifedipine, is not a common BP control medicine, I don't think. Her doctor needs to try a different medicine, or combination of medicines such as beta blockers, ACE inhibitors, or diuretics in order to bring her BP down. She is at a high risk for having a stroke, as long as it remains this high.
I have had 2 light strokes, while my BP was controlled with medicine. The first I was never aware of because it happened during a heart attack. It was found by an MRI. The second happened during what I thought was a TIA. I was hospitalized after the fact, and I knew very well what had happened. One can have them and never realize they had one because the ability to realize you have changed is lost, due to damage from the stroke. TIAs are a medical emergency in and of themselves, as you know. If one develops into a stroke, they have a medicine that they can give in the ER, that really limits the damage done. Time is of the essence here.
I have had several TIAs, maybe 5. Most follow a certain progression ie, starts with visual disturbances, a wierd, numb type headache occurs, then the mind goes into an altered state of consciousness. A very far away feeling. Not all of these symptoms have to occur though. I would like to point out that these strokes that I speak of are caused by arterial blockages within the brain, not the kind that is caused by a hemorrhage.
Remember that once you have had a TIA or stroke, the risk of having another, especially within a year, really increases. Mine were 2 years apart. I have small vessel disease (SVD) that is affecting the small arteries in my gourd :)
Watch your Mother for any changes in her personality, expressions, gait, etc. If you are with her a lot, watch for any non-sensical conversation or altered state of consciousness. She should be taking an aspirin per day, but only if her doctor agrees. In the past, she probably would have been started on Plavix, but recent studies (I think) have shown that taking Plavix with uncontrolled high BP, can do damage. Plavix and aspirin are anti-platelet compounds. I cannot tolerate aspirin, so I take Plavix and will for the rest of my life for 2 reasons. One, because of 4 pet stents I have to keep open and two for prevention of, or help in preventing another stroke.
I went to a good pharm site and looked up Nifedipine. Here is some info and the URL:
Nifedipine is indicated for the management of vasospastic angina confirmed by any of the following criteria: 1) classical pattern of angina at rest accompanied by ST segment elevation, 2) angina or coronary artery spasm provoked by ergonovine, or 3) angiographically demonstrated coronary artery spasm. In those patients who have had angiography, the presence of significant fixed obstructive disease is not incompatible with the diagnosis of vasospastic angina, provided that the above criteria are satisfied. Nifedipine may also be used where the clinical presentation suggests a possible vasospastic component but where vasospasm has not been confirmed, e.g., where pain has a variable threshold on exertion (or, in the extended release tablets, in unstable angina where electrocardiographic findings are compatible with intermittent vasospasm), or when angina is refractory to nitrates and/or adequate doses of beta blockers.
It does mention later on that it is used to treat high BP....
Good luck :)